Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 36, NWS Blacksburg, VA

July 8, 2001Bland County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 8, 2001, 10:25 AM EDT for Bland County, Tazewell County, Virginia. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2001, 10:25 AM EDT (14:25 UTC)
Expired
Jul 8, 2001, 12:15 PM EDT
In force
110 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bland County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 081425
FFWRNK

VAC021-185-081615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1215 PM EDT.

* AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAINFALL 4 MILES SOUTH OF ROCKY      
  GAP...  MOVING SOUTHEAST AT 25 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1215 PM EDT INCLUDE
  ROCKY GAP...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ACROSS BLAND AND TAZEWELL COUNTIES!.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:12 AM EDT, 13 minutes earlier.

Area forecast discussion, Jul 8, 10:12 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1012 AM EDT SUN JUL 8 2001

BUSY START THIS MORN WITH EMBEDDED BOW ECHOES ZIPPING THRU MCS
CLUSTER AND TRAINING ECHOES OVER SE WVA/WRN VA ATTM. SATELLITE
FINALLY SHOWING MCS STARTING TO SHIFT SOUTH WITH ONLY ISOLD
REDEVELOPMENT UPSTREAM OVER WVA. LATEST SHORT RANGE GUID INDICATES
THIS TREND TO CONT WITH BEST UVV SHIFTING OFF TO THE SW AS WELL AS
SOUTH INTO NC THIS AFTN. MAIN QUEST IS AMOUNT OF RESIDUAL COVERAGE
OVER THE AREA BY EARLY AFTN AND WHETHER OR NOT WE WILL SEE MUCH NEW
TSRA GIVEN LACK OF MUCH INSOLATION TIL MID/LATE AFTN OVER THE
REGION. THINK CLDNS TO HOLD FOR THE MOST PART EXCEPT PSBLY NE
SECTIONS WHERE MCS WILL EXIT EARLIER SO WILL CALL IT MSTLY CLDY.
BASED ON RAIN COVERAGE AT RELEASE PLAN TO INIT WITH CAT POPS WHERE
ONGOING AND THEN TAPER BACK TO CHCY ELSW AS MAY SEE ENOUGH HEATING
TO REFIRE THINGS A BIT LATE. TEMPS MOVING LITTLE UNDER SHRA SO WILL
NEED TO CUT A COUPLE CATS MOST SPOTS AND PSBLY EVEN MORE SW VA/SE
WVA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Jul 8, 5:35 AM EDT, 4 hours 50 minutes before
VAZ011-018>020-WVZ042>045-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT SUN JUL 8 2001

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST WEST VIRGINIA...

AT 535 AM...AN AREA OF STRONG THUNDERSTORMS WAS MOVING RAPIDLY INTO
SOUTHEAST WEST VIRGINIA. THE LEADING EDGE OF THE STORMS WAS NEAR
WESTERN GREENBRIER COUNTY...AND WILL PASS THROUGH THE RUPERT...
CLINTONVILLE AND QUINWOOD AREAS BETWEEN 540 AM AND 600 AM. THE STORMS
SHOULD THEN PASS THROUGH THE HINTON AREA AFTER 600 AM...AND REACH
THE LEWISBURG AND UNION AREAS BETWEEN 600 AM AND 630 AM. THE
BLUEFIELD AREA WILL BE AFFECTED BY 700 AM. AS THE STORMS CONTINUE
MOVING SOUTHEAST...THEY WILL ALSO REACH VIRGINIA COUNTIES BORDERING
WEST VIRGINIA BY 700 AM.

THESE STORMS ARE PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES...
AND WILL HAVE HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN
LESS THAN AN HOUR.  THIS WILL CAUSE SOME MINOR FLOOD PROBLEMS OF
WATER ON THE ROADS IN POOR DRAINAGE AREAS. IN ADDITION...BECAUSE OF
THEIR FAST MOVEMENT...THEY MAY PRODUCE WIND GUSTS TO AROUND 40 MPH.

IF YOU ARE OUTSIDE AND THREATENING WEATHER APPROACHES...SEEK SAFE
INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR FLOODED ROADWAYS AND
REDUCED VISIBILITIES DUE TO THE HEAVY DOWNPOURS.

JJ
Special weather statement, Jul 8, 9:55 AM EDT, 30 minutes before
NCZ001>006-019-VAZ009>018-022-032-033-043-044-058-059-WVZ042>044-
081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT SUN JUL 8 2001

...THUNDERSTORMS WITH HEAVY RAIN CONTINUES IN SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA...

THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE TO MOVE THROUGH
SOUTHEAST WEST VIRGINIA...AND INTO SOUTHWEST VIRGINIA. THE HEAVIEST
RAINFALL WILL FALL FROM HINTON...SOUTHEAST TO NEAR FLOYD...AND FROM
TAZEWELL TO NEAR GALAX. THESE AREAS CAN EXPECT RAINFALL RATES UP TO
TWO INCHES IN ONE HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING
OF WATER ON ROADWAYS AND LOW SPOTS. VISIBILITY WILL BE REDUCED IN
THE STRONGER STORMS.

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:37 AM EDTSevere Thunderstorm WarningRNKCraig, Giles38 min
Jul 8, 12:12 PM EDTFlash Flood WarningRNKBland, Tazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.